Hail, Teton
- When
- May 31, 12:40 PM MST to 12:55 PM MST
- Where
- Teton County, Victor
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.600, -111.120
One inch hail fell in Victor verified by a National Weather Service employee in the area.
Two separate storms dropped 1 inch or larger hail in Teton County on May 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Two separate storms dropped 1 inch or larger hail in Teton County on May 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 31, 8:21 AM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 921 AM MDT SAT MAY 31 2014 .UPDATE...CONVECTION FROM EARLY THIS MORNING HAS MOVED NORTHEAST OF THE REGION THIS MORNING. SHORTWAVE OVER OREGON THIS MORNING WILL BE THE NEXT MAIN PLAYER FOR AFTERNOON/EVENING CONVECTION. 12Z NAM AND LATEST RAP/RUC THIS MORNING SHOWING VARYING AMOUNTS OF INSTABILITY ACROSS THE REGION. HRRR IN FAVOR OF HOLDING OFF ADDITIONAL DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND NOT QUITE WHERE THE OTHER MODELS ARE PLACING THE BEST INSTABILITY. CLOUD DECK MOVING ACROSS THE REGION AHEAD OF OREGON SHORTWAVE COULD BE THE LIMITING FACTOR IN FURTHER DESTABILIZATION OF THE AIR MASS TODAY...WITH CURRENT BEST INSTABILITY IN THE CLEARING OVER THE EXTREME SOUTHEAST CORNER. BEST GUESS RIGHT NOW IS A BLEND OF THE SIGNALS...AND CURRENT GRIDS PLAY THIS OUT FAIRLY WELL. PRECIPITABLE WATER IS LOW WITH DRY SOUNDINGS SO SMALL HAIL/GUSTY WINDS BEST THREAT FOR TODAY. NO UPDATES ANTICIPATED THIS MORNING. DMH && .PREV DISCUSSION... /ISSUED 325 AM MDT SAT MAY 31 2014/ SHORT TERM...TODAY THROUGH SUNDAY EVENING. STORM NUMBER 1 WILL WORK ITS WAY ACROSS THE REGION AND OFF TO OUR EAST BY TOMORROW. WE ARE ALREADY SEE SOME MOISTURE WORK IN FROM THE SOUTH AND WEST EARLY THIS MORNING. FOR NOW THOUGH...IT APPEARS THIS IS ALL MID- LEVEL MOISTURE AND VIRGA. YOU CAN EXPECT PERHAPS A FEW SPRINKLES AND GUSTY WINDS OUT OF ANYTHING BEFORE NOON. AS THE SYSTEM ENTERS FAR WESTERN IDAHO THIS AFTERNOON...AN BIG UPTICK IN SHOWERS AND STORMS IS FORECAST ESPECIALLY ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. THIS IS WHEN WE WILL SEE A LITTLE BETTER POTENTIAL FOR SOME RAINFALL...ALTHOUGH IT WILL BE LIGHT FOR THE MOST PART. SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE...AGAIN ESPECIALLY FARTHER NORTH. THERE ARE SOME INDICATIONS THAT GUSTY DOWNBURST WINDS OVER 40MPH AND SMALL HAIL MAY OCCUR WITH STRONGER STORMS. RIGHT NOW...WE ARE LOOKING AT ANY BIG THREAT OF SEVERE STORMS...BUT WE WOULD NOT BE SURPRISED TO SEE A COUPLE OF STORMS BECOME BRIEFLY SEVERE DUE TO STRONG DOWNBURST WINDS. FOR TONIGHT...LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS A GOOD CHUNK OF THE CENTRAL AND EASTERN HIGHLANDS AS WELL AS THE UPPER PLAIN. BY TOMORROW AFTERNOON...AS THE STORM SHIFTS TOWARD THE NORTHERN PLAINS ANY REAL STORM THREAT WILL BE NORTH OF A HAILEY TO ALPINE, WYOMING LINE. SOME STORMS WILL BE STRONG...BUT NOTHING IS EXPECTED TO BE SEVERE. WE WILL SEE A SLIGHT COOLDOWN THROUGH TOMORROW...BUT STILL LOOKING AT 70S FOR THE LOWER VALLEYS. FOR THOSE HEADING INTO THE HIGH COUNTRY...50S AND 60S ARE ON TAP DURING THE DAY. AT NIGHT...SOME HIGHER PEAKS AND MOUNTAIN VALLEYS WILL DIP TO NEAR 35 DEGREES SO MAKE SURE YOU ARE PREPARED. KEYES LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. AS THE NEXT SYSTEM MOVES ASHORE ON MONDAY...HIGH PRESSURE BRIEFLY POPS UP OVER IDAHO. THIS WILL PUSH SOME FOLKS BACK UP INTO THE LOW 80S. THERE WILL BE ENOUGH MOISTURE THOUGH FOR ISOLATED SHOWERS AND STORMS MAINLY ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. WE ARE LOOKING AT 1-2 PUNCH FOR TUESDAY AND WEDNESDAY AS THE FIRST WAVE MOVES ACROSS QUICKLY FOLLOWED BY WAVE NUMBER 2. THIS IS WHERE THE FORECAST GETS MORE COMPLICATED FOR THE REST OF NEXT WEEK. THIS STORM ACTUALLY SPLITS AND WE ARE UNDER THE EFFECTS OF THE NORTHERN BRANCH OF THE SPLIT. THE ECMWF IS QUITE A BIT WETTER WITH THIS PATTERN VS THE GFS. AS IT STANDS RIGHT NOW...THE NORTHERN AND EASTERN MOUNTAINS WOULD SEE THE BEST CHANCE FOR PRECIPITATION REGARDLESS OF HOW MUCH AND THE FORECAST WILL REFLECT THIS FOR BOTH DAYS. AFTER THAT...ALL OF THE EXTENDED MODELS SHOW A LARGER SYSTEM SETTLING SOUTHWARD ACROSS SOUTHERN CANADA AND NORTHERN U.S. IT LOOKS EASTERN IDAHO WILL BE ON THE FAR SOUTHERN END...WHICH WOULD PUT HIGHER CHANCES ACROSS THE NORTH. TEMPERATURES THROUGH THE EXTENDED WILL STILL BE RUNNING 5-10 DEGREES ABOVE AVERAGE WITH SOME FLUCTUATION LIKELY DUE TO CLOUD COVER. LOWS WON'T BE TOO BAD EXCEPT FOR SOME HIGHER PEAKS AND MOUNTAIN VALLEYS WHERE WE WILL SEE TEMPERATURES TRYING TO DROP CLOSE TO FREEZING SOME MORNINGS. KEYES AVIATION...SOUTHWESTERLY FLOW AHEAD OF LOW PRESSURE TROUGH OVER WASHINGTON WILL INCREASE INSTABILITY LATE THIS MORNING IN THE CENTRAL MOUNTAINS INCLUDING KSUN AND AREAS NEAR THE MONTANA AND IDAHO BORDER. ISOLATED THUNDERSTORMS POSSIBLE AT KIDA...KPIH AND KBYI AFTER 20Z. THE TROUGH TO THE WEST WILL ADVANCE OVER SOUTHEAST IDAHO TONIGHT. SOME RESPECTABLE COLD AIR ALOFT...LAPSE RATES REMAIN STEEP PAST MIDNIGHT TONIGHT AND ISOLATED THUNDERSTORMS REMAIN A CONCERN PARTICULARLY AT KSUN AND KIDA. RS FIRE WEATHER...A LOW PRESSURE TROUGH OVER WASHINGTON AND OREGON THIS MORNING WILL CROSS SOUTHEAST IDAHO OVER NIGHT TONIGHT. INSTABILITY WILL INCREASE IN SOUTHWESTERLY FLOW AHEAD OF THIS DISTURBANCE. SOME WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP AROUND SUN VALLEY TO STANLEY AND TOWARDS MONIDA PASS BY LATE THIS MORNING. BEST LIGHTNING POTENTIAL AND SCATTERED THUNDERSTORMS SHOULD BE IN THE TARGHEE FOREST AREA ALONG THE MONTANA BORDER THIS AFTERNOON AND EARLY EVENING. THE AIRMASS REMAINS UNSTABLE PAST MIDNIGHT WITH THE DISTURBANCE MOVING EAST TO NORTHEAST OVERHEAD THROUGH SUNDAY MORNING. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS WILL BE MOSTLY IN THE .01 TO .07 RANGE...VERY ISOLATED CELLS PRODUCING CLOSE TO .10 INCH. BY SUNDAY AFTERNOON FLOW PATTERN BECOMES WESTERLY WITH LINGERING SHOWERS IN THE CENTRAL MOUNTAINS AND TARGHEE AREA. TEMPERATURES WILL BE A COUPLE DEGREES COOLER TODAY...THEN 5 TO 7 DEGREES COOLER SUNDAY. RS HYDROLOGY...CONDITIONS ON VALLEY CREEK AROUND STANLEY ARE STEADILY IMPROVING THIS MORNING. THE MAIN CONCERN FOR RIVERS AND TRIBUTARIES WILL BE THE TETON RIVER BASIN. THE TETON RIVER AT ST. ANTHONY IS STILL FORECAST TO BE BANKFULL AFTER TODAY AND REMAIN THERE. THE TETON RIVER AROUND DRIGGS SHOULD PEAK JUST BELOW BANKFULL...BUT SOME OF THE CREEKS COMING OUT OF THE MOUNTAINS ALONG THE WYOMING BORDER WILL BE RUNNING PRETTY HIGH. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 332 AM MDT SAT MAY 31 2014 IDZ017>025-031-032-010945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 332 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE LATER TODAY AND LAST INTO TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. SOME STORMS WILL PRODUCE WINDS OVER 40MPH...SMALL HAIL AND BRIEF DOWNPOURS. THE CHANCE FOR SEVERE WEATHER IS VERY LOW...BUT NOT ZERO AS OF RIGHT NOW. WE ARE LOOKING AT HIGH WATER LEVELS ON A FEW OF OUR STREAMS AND RIVERS. VALLEY CREEK AROUND STANLEY IS IMPROVING...WHILE THE TETON RIVER WILL BE NEAR OR JUST ABOVE BANKFULL FROM ST. ANTHONY THROUGH THE TETON VALLEY. ALSO SOME OF THE TRIBUTARIES COMING OUT OF THE WYOMING MOUNTAINS WILL BE RUNNING HIGH AS WELL. AS OF THIS MORNING...NO FLOODING HAS BEEN REPORTED IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. SHOWERS AND STORMS ARE FORECAST ACROSS THE NORTH TOMORROW...WITH ISOLATED STORMS FOR MONDAY. THE NEXT ACTIVE PERIOD WILL COME TUESDAY AND WEDNESDAY. WITH CONTINUED WARM TEMPERATURES...SOME RIVER AND STREAMS WILL BE RUNNING HIGH. PLEASE MONITOR OUR WEBSITE AND SOCIAL MEDIA SITES FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE 1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN POCATELLO.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT SAT MAY 31 2014
IDZ019-312015-
CLARK ID-FREMONT ID-
123 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
EXTREME NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO
UNTIL 215 PM MDT
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOTGUN VILLAGE..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHOTGUN VILLAGE...
REA...
ISLAND PARK AND PONDS LODGE...
MACKS INN...
ISLAND PARK VILLAGE...
LAT...LON 4431 11152 4446 11166 4457 11159 4455 11148
4461 11153 4466 11149 4471 11150 4472 11141
4476 11138 4464 11123 4458 11122 4453 11112
4448 11109 4437 11108
TIME...MOT...LOC 1923Z 236DEG 12KT 4444 11148
DMHThe Pocatello radar (KSFX), 138 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 hail. Local standard time, as filed.
One inch hail fell in Victor verified by a National Weather Service employee in the area.
Tetonia received 1.75 inch hail from a severe thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521583, 521585.